Alert archive / Kansas / River Flood Warnings in 2020

River Flood Warning 28, NWS Wichita, KS

July 30, 2020Chase County, Kansas

NWS Wichita, KS issued this river flood warning at Jul 30, 2020, 10:59 PM CDT for Chase County, Kansas. It took effect at Jul 30, 2020, 11:15 PM CDT. It was in force for 34 hr.

The area

The outline as issued.

The facts

Issued
Jul 30, 2020, 10:59 PM CDT (03:59 UTC)
In effect from
Jul 30, 2020, 11:15 PM CDT
Expired
Aug 1, 2020, 9:13 AM CDT
In force
34 hr
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Flood severity
Minor

County Chase County, KS

The radar

The Topeka radar (KTWX), 78 km from the middle of the area, began a volume at 04:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Cottonwood River at Cottonwood Falls (CTWK1).

Action stage
7 ft
Minor stage
9 ft
Moderate stage
11 ft
Major stage
18 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

535 
WGUS43 KICT 310359
FLWICT
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Wichita KS
1059 PM CDT Thu Jul 30 2020

...The National Weather Service in Wichita has issued a flood warning
for the following river in Kansas... 

  Cottonwood River at Cottonwood Falls affecting Chase County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive into flooded areas or go around barricades. Nearly two 
feet of water will carry most vehicles away. Turn around don't drown.

&&

KSC017-311758-
/O.NEW.KICT.FL.W.0028.200731T0415Z-200801T1327Z/
/CTWK1.1.ER.200731T0415Z.200731T1200Z.200731T1927Z.NO/
1059 PM CDT Thu Jul 30 2020

The National Weather Service in Wichita, KS has issued a 

* Flood Warning for 
  The Cottonwood River at Cottonwood Falls.
  
* From this evening until Saturday morning.
* At 10:30 PM Thursday the stage was 8.6 feet.
* Flood stage is 9.0 feet.
* Minor flooding is forecast.
* Forecast...Rise above flood stage by tonight and continue to rise 
  to near 10.8 feet by Friday morning. The river will fall below 
  flood stage by early Friday afternoon.
* Impact...At 11.0 feet...Flooding occurs at Bates Park in Cottonwood 
  Falls and crop land along the river. 

&&


                     FLD       OBSERVED        FORECAST 7 PM
Location             STG    STG  DAY  TIME    Fri   Sat   Sun   
  Cottonwood Falls   9.0    8.6  Thu 10 PM    5.9   3.2   2.0
    
&&
    
LAT...LON 3839 9677 3848 9649 3832 9642 3824 9667


$$

Vaughan
4 follow-up statements
283 
WGUS83 KICT 311307
FLSICT

Flood Statement
National Weather Service Wichita KS
807 AM CDT Fri Jul 31 2020

...The Flood Warning continues for the following rivers in Kansas...

  Cottonwood River at Cottonwood Falls affecting Chase County.

For the Cottonwood River...including Florence, Cottonwood Falls, 
Plymouth...Minor flooding is forecast.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists should not attempt to drive around barricades or drive 
cars through flooded areas.

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Additional information is available at www.weather.gov.

The next statement will be issued this evening at 815 PM CDT.

&&


KSC017-010115-
/O.EXT.KICT.FL.W.0028.000000T0000Z-200801T1218Z/
/CTWK1.1.ER.200731T0716Z.200731T1230Z.200731T1818Z.NO/
807 AM CDT Fri Jul 31 2020

...The Flood Warning is now in effect until tomorrow morning...

The Flood Warning continues for
  the Cottonwood River at Cottonwood Falls.
* Until Saturday morning.
* At 7:30 AM CDT Friday the stage was 9.4 feet.
* Flood stage is 9.0 feet.
* Minor flooding is occurring and minor flooding is forecast.
* Recent Activity...The maximum river stage in the 24 hours ending 
  at 7:30 AM CDT Friday was 9.4 feet.
* Forecast...The river is expected to fall below flood stage this 
  afternoon and continue falling to 1.1 feet Wednesday morning.
* Impact...At 9.0 feet, Flooding of low-lying areas and crop land 
  can be expected.
* Flood History...This crest compares to a previous crest of 9.4 
  feet on 10/07/1967.


&&

LAT...LON 3839 9677 3848 9649 3832 9642 3824 9667

$$

Metzger
808 
WGUS83 KICT 311925
FLSICT
Flood Statement
National Weather Service Wichita KS
225 PM CDT Fri Jul 31 2020

...The flood warning continues for the following river in Kansas...
 
  Cottonwood River at Cottonwood Falls affecting Chase County.

  Cottonwood River near Plymouth affecting Chase and Lyon Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive into flooded areas or go around barricades. Nearly two 
feet of water will carry most vehicles away. Turn around don't drown.

&&

KSC017-010925-
/O.EXT.KICT.FL.W.0028.000000T0000Z-200802T0920Z/
/CTWK1.1.ER.200731T0716Z.200801T0600Z.200801T1520Z.NO/
225 PM CDT Fri Jul 31 2020

The Flood Warning continues for
  The Cottonwood River at Cottonwood Falls.
  
* Until late Saturday night.
* At  1:30 PM Friday the stage was 10.3 feet.
* Flood stage is 9.0 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Forecast...The river will continue rising to near 10.9 feet by 
  early Saturday morning. The river will fall below flood stage late 
  Saturday morning.
* Impact...At 11.0 feet...Flooding occurs at Bates Park in Cottonwood 
  Falls and crop land along the river. 

&&


                  FLD    OBSERVED           FORECAST 7 AM
Location          STG    STG  DAY TIME     Sat    Sun    Mon
  Cottonwood Fal  9.0  10.3  Fri 01 PM   10.5    4.7    2.9
    
&&
     
LAT...LON 3839 9677 3848 9649 3832 9642 3824 9667


$$

KSC017-111-010925-
/O.EXT.KICT.FL.W.0029.000000T0000Z-200802T1222Z/
/PLYK1.1.ER.200731T2337Z.200801T1200Z.200802T0022Z.NO/
225 PM CDT Fri Jul 31 2020

The Flood Warning continues for
  The Cottonwood River near Plymouth.
  
* Until Sunday morning.
* At  2:00 PM Friday the stage was 31.6 feet.
* Flood stage is 32.0 feet.
* Minor flooding is forecast.
* Forecast...Rise above flood stage by this evening and continue to 
  rise to near 33.2 feet by Saturday morning. The river will fall 
  below flood stage by Saturday evening.
* Impact...At 33.0 feet...More sections along Road A floods especially
  at the low water crossings.

&&


                  FLD    OBSERVED           FORECAST 7 AM
Location          STG    STG  DAY TIME     Sat    Sun    Mon
  Plymouth        32.0  24.6  Fri 02 PM    33.2   20.1   13.5
    
&&
     
LAT...LON 3848 9649 3849 9636 3833 9636 3833 9642


$$

Martin
988 
WGUS83 KICT 010100
FLSICT
Flood Statement
National Weather Service Wichita KS
800 PM CDT Fri Jul 31 2020

...The flood warning continues for the following river in Kansas...
 
  Cottonwood River at Cottonwood Falls affecting Chase County.

  Cottonwood River near Plymouth affecting Chase and Lyon Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive into flooded areas or go around barricades. Nearly two 
feet of water will carry most vehicles away. Turn around don't drown.

&&

KSC017-011459-
/O.EXT.KICT.FL.W.0028.000000T0000Z-200802T0042Z/
/CTWK1.1.ER.200731T0716Z.200731T1830Z.200801T0642Z.NO/
800 PM CDT Fri Jul 31 2020

The Flood Warning continues for
  The Cottonwood River at Cottonwood Falls.
  
* Until Saturday evening.
* At 6:38 PM Friday the stage was 9.8 feet and falling.
* Flood stage is 9.0 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Forecast...The river will continue to fall to below flood stage by 
  early Saturday morning.
* Impact...At 10.0 feet...Water covers fields and some rural roads 
  along the river. Low areas along the south bank at the gage site 
  begin to flood. 

&&


                     FLD       OBSERVED        FORECAST 7 PM
Location             STG    STG  DAY  TIME    Sat   Sun   Mon   
  Cottonwood Falls   9.0    9.8  Fri  7 PM    5.6   4.1   2.4
    
&&
    
LAT...LON 3839 9677 3848 9649 3832 9642 3824 9667


$$

KSC017-111-011459-
/O.EXT.KICT.FL.W.0029.000000T0000Z-200801T1800Z/
/PLYK1.1.ER.200801T0600Z.200801T0600Z.200801T0600Z.NO/
800 PM CDT Fri Jul 31 2020

The Flood Warning continues for
  The Cottonwood River near Plymouth.
  
* Until Saturday afternoon.
* At 7:00 PM Friday the stage was 31.8 feet and slightly rising.
* Flood stage is 32.0 feet.
* Minor flooding is forecast.
* Forecast...The river is expected to rise to near flood stage early 
  Saturday morning.
* Impact...At 32.0 feet...Minor flooding occurs along both banks. Road
  A near the gage site becomes flooded especially south of the river.
  

&&


                     FLD       OBSERVED        FORECAST 7 PM
Location             STG    STG  DAY  TIME    Sat   Sun   Mon   
  Plymouth           32.0  31.8  Fri  7 PM   23.4  16.6   8.7
    
&&
    
LAT...LON 3848 9649 3849 9636 3833 9636 3833 9642


$$
002 
WGUS83 KICT 011413
FLSICT

Flood Statement
National Weather Service Wichita KS
913 AM CDT Sat Aug 1 2020

...The Flood Warning is cancelled for the following rivers in 
Kansas...

  Cottonwood River at Cottonwood Falls affecting Chase County.

KSC017-011515-
/O.CAN.KICT.FL.W.0028.000000T0000Z-200801T1413Z/
/None.N.UU.700119T1122Z.700119T1123Z.700119T1124Z.OO/
913 AM CDT Sat Aug 1 2020

...The Flood Warning for the Cottonwood River at Cottonwood Falls 
has been cancelled...

The Flood Warning is cancelled for
  the Cottonwood River at Cottonwood Falls.
* At 8:00 PM CDT Friday the stage was 7.9 feet.
* Flood stage is 9.0 feet.
* Recent Activity...The maximum river stage in the 24 hours ending 
  at 8:00 PM CDT Friday was 10.3 feet.
* Forecast...The river is expected to fall to 5.2 feet Thursday 
  morning.


&&

LAT...LON 3839 9677 3848 9649 3832 9642 3824 9667

$$

Metzger

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this river flood warning went out at Jul 30, 7:16 PM CDT, 3 hours 43 minutes earlier.

Area forecast discussion, Jul 30, 7:16 PM CDT, 3 hours 43 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
716 PM CDT Thu Jul 30 2020

.SHORT TERM...(This evening through Sunday night)
Issued at 309 PM CDT Thu Jul 30 2020

Tonight:
Anticipate area of showers in central KS to rotate across
remainder of forecast area tonight. Locally heavy rain is likely
given deep moisture and tropical rainfall rates. Opted to hold off
on watch over the remainder of the area given higher flash flood
guidance.

Friday:
850MB moisture will continue to rotate across southeast KS
throughout the day, so some there will likely be at least some
diurnally modulated showers. Otherwise cooler air will offset
increased insolation with temperature generally in the lower 80s.
Showers should wane quickly by sunset.

Saturday-Sunday:
Trailing upper trough will move through later Saturday-Sunday,
with another chance of showers/thunderstorms, mainly across the
Flint Hills and then into southeast KS. Some diurnal modulation is
likely. Temperatures will remain well below normal through the
period. -Howerton

.LONG TERM...(Monday through Thursday)
Issued at 309 PM CDT Thu Jul 30 2020

No significant changes to initialization grids. Area will remain
in northwest upper flow through the period, however overall
pattern will be deamplifying. At some point, likely later in the
period, there will be a chance for elevated early morning storms
and also late evening storms rolling off the High Plains.
Confidence on when this will start is low. -Howerton

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 650 PM CDT Thu Jul 30 2020

Challenges
Showers and thunderstorms thru tonight
MVFR/IFR ceilings
LIFR ceilings possible at KCNU

Widespread showers continue to impact central Kansas with
scattered activity further to the south. Scattered thunderstorms
over the Flint Hills are beginning to expand in coverage.
Precipitation activity is expected to persist as the batch of rain
and system in the northern portions of Kansas pushes to the south.
Since widespread coverage is anticipated, this was kept in the
forecast. Ceilings are staying in the MVFR category but flirting
with IFR. This is expected to continue for all but KRSL and KGBD
which should improve to VFR in the next few hours as drier air
comes in. KSLN should follow a few hours later. This trend is
expected for KHUT and KICT overnight.

Models continue to suggest possible LIFR conditions for KCNU with
the heavier rainfall that will move through overnight into early
Friday. It was decided to incorporate it into this issuance but
may need to be modified with the next issuance when they should be
knocking on the doorstep. Clouds should start to break apart in
the afternoon for the north central sites. The difficulties in
this forecast were the longevity of the precipitation for each
site and the respective lower ceilings. Therefore changes are
expected depending on the trends and coverage of showers and
thunderstorms.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    67  82  63  84 /  70  10   0  10
Hutchinson      64  81  60  84 /  70  10   0  10
Newton          66  81  61  84 /  70  10   0  10
ElDorado        67  81  61  83 /  80  20   0  10
Winfield-KWLD   67  82  62  83 /  60  20   0  10
Russell         60  82  59  84 /  30   0   0  20
Great Bend      61  80  59  83 /  50   0   0  10
Salina          64  82  61  84 /  60  10   0  10
McPherson       64  81  60  83 /  70  10   0  10
Coffeyville     70  82  63  84 /  60  40  10  10
Chanute         69  82  62  84 /  70  40  10  10
Iola            68  82  61  84 /  80  30  10  10
Parsons-KPPF    70  82  63  84 /  70  40  10   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Friday morning for KSZ032-033-047>053.

&&

SHORT TERM...PJH
LONG TERM...PJH
AVIATION...VJP
Hazardous weather outlook, Jul 30, 5:48 PM CDT, 5 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
548 PM CDT Thu Jul 30 2020

KSZ032-033-047>053-067>072-082-083-091>096-098>100-312300-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
548 PM CDT Thu Jul 30 2020

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

Showers and thunderstorms with torrential rain may lead to localized
flooding tonight. The greatest threat is across central Kansas where
a flash flood watch has been posted. Thunderstorms across south
central and southeast Kansas could produce localized wind gusts of
45 to 55 mph.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Showers with pockets of heavy rain may linger across southeast Kansas
Friday.

A few thunderstorms are possible Saturday afternoon in central
Kansas, which will move it southeast Kansas on Sunday. Widespread
severe weather is unlikely.

Storms could develop again in the predawn hours of Wednesday and
linger into midday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight, however rainfall
reports in excess of one inch would be appreciated.

&&

For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict

Howerton

In the hours before

Special weather statement, Jul 30, 7:01 PM CDT, 3 hours 58 minutes before
Special Weather Statement
National Weather Service Wichita KS
701 PM CDT Thu Jul 30 2020

KSZ070-071-095-310030-
Wilson KS-Greenwood KS-Woodson KS-
701 PM CDT Thu Jul 30 2020

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Northwestern Wilson County in southeastern Kansas...
  Eastern Greenwood County in southeastern Kansas...
  Woodson County in southeastern Kansas...

* Until 730 PM CDT.

* At 658 PM CDT...National Weather Service Doppler radar was tracking
  a strong thunderstorm with locally heavy rainfall 7 miles south of
  Hamilton, or 7 miles northeast of Eureka...moving east at 25 mph.

Wind gusts up to 50 mph will be possible with this storm.

* Locations impacted include...
  Eureka, Yates Center, Toronto, Hamilton, Buffalo, Benedict, Climax,
  Virgil, Coyville, Eureka City Lake, Eureka Airport, Toronto Lake,
  Batesville, Fall River State Park, Fall River Lake and Cross
  Timbers State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.

&&

LAT...LON 3757 9572 3767 9628 3803 9632 3806 9596
      3804 9596 3804 9565
TIME...MOT...LOC 0001Z 271DEG 22KT 3788 9617

VAUGHAN
Local storm report, Jul 30, 10:03 PM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1003 PM CDT THU JUL 30 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 PM     HEAVY RAIN       3 NNW STRONG CITY       38.44N 96.56W
07/30/2020  M5.42 INCH       CHASE              KS   MESONET

            RAINFALL REPORT FOR THE LAST 6 HOURS

&&

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 30, 7:01 PM CDTSpecial Weather StatementICTGreenwood, Woodson29 min
Jul 31, 8:08 AM CDTRiver Flood WarningICTChase, Lyon25 hr
Jul 31, 10:11 AM CDTAreal Flood WarningICTChase, Marion25 hr

Nearby

River Flood Warnings in Kansas, 2020Every river flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.